Colorado, 2011

Damaging Winds in Colorado, July 26, 2011

July 26, 2011 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced wind gusts to 60 mph, and caused tree damage in parts of Arapahoe and Denver Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced wind gusts to 60 mph, and caused tree damage in parts of Arapahoe and Denver Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 2:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT TUE JUL 26 2011

.SHORT TERM...UPPER LEVEL RIDGE AXIS ACROSS CENTRAL PLAINS WITH
FAIRLY MODEST SOUTHWEST FLOW ALOFT OVER COLORADO AS NOTED AREA
PROFILERS. CONVECTION CURRENTLY HAS BEEN LIMITED TO THE HIGHER AREAS
EAST OF THE CONTINENTAL DIVIDE. APPEARS THAT MORE CONVECTION WILL BE
MOVING INTO THE MOUNTAIN AREAS. DIFFICULT TO DECIFER...BUT IT SEEMS
THERE IS SOME SORT OF SHORT WAVE NEAR THE FOUR CORNERS WHICH COULD
ALSO BE HEADING TOWARD THE CFWA. WILL KEEP SOME LIKELY POPS THROUGH
EARLY THIS EVENING FOR THE MOUNTAINS. ACROSS PLAINS...RATHER TRICKY
PATTERN AS THERE HAS BEEN A LACK OF ANY CONVECTION. IT APPEARS THAT
THE NORTHERLY SURGE WHICH MOVED ACROSS THE AREA THIS MORNING
STABILIZED THE AIRMASS ENOUGH TO LIMIT ANY CONVECTION IN THE SHORT
TERM. ANOTHER BOUNDARY HAS RECENTLY MOVED OFF THE FOOTHILLS AND JUST
PASSED OVER DIA WITH NORTHWEST WINDS ACROSS MUCH OF AREA. FINALLY
BEGINNING TO SEE SOME CONVECTION MAKING THEIR WAY ONTO THE URBAN
CORRIDOR. ALSO SEEING SOME STORMS FIRING ALONG YET ANOTHER BOUNDARY
ACROSS EASTERN ELBERT...LINCOLN AND SOUTHERN WASHINGTON COUNTIES. IN
GENERAL...CHANCE POPS STILL LOOKING ON TRACK FOR THE PLAINS THIS
EVENING GIVEN CURRENT TRENDS. OBSERVED IPW VALUES HAVE SHOWN A
STEADY INCREASE THE PAST FEW HOURS...WITH 1.2 INCHES CURRENTLY AT
KBOU. SO POTENTIAL FOR HEAVY RAIN FROM THE STORMS STILL POSSIBILE.
HOWEVER...STORM MOVEMENT ROUGHLY 15 KTS. SO FLASH FLOOD THREAT IS
LOW. WILL NEED TO WATCH FOR ANY TRAINING OF ECHOES. STILL A SLIGHT
CHANCE FOR A SEVERE STORM ROUGHLY EAST OF A STERLING TO AKRON LINE
WHERE DEW POINTS STILL HOVERING AROUND 60 DEGREES. MODELS SHOW MOST
CONVECTION TO BE DONE BY MIDNIGHT AS SUBSIDENCE AND QG DESCENT MOVES
ACROSS...THOUGH A FEW STORMS COULD LINGER OVERNIGHT IN FAR NORTHEAST
CORNER. ON WEDNESDAY...LITTLE CHANGE IN OVERALL PATTERN AS UPPER
RIDGE REMAINS OVER CENTRAL PLAINS AND MOIST SOUTHWEST FLOW ALOFT
PREVAILS ACROSS COLORADO. MODELS INDICATE SOME INCREASE IN QG ASCENT
MOVING INTO THE MOUNTAINS DURING THE AFTERNOON...ENOUGH PERHAPS FOR
AT LEAST CHANCE POPS THERE. AS FOR PLAINS...FORECAST SOUNDINGS
INDICATE SHOW MOST OF AREA CAPPED ESPECIALLY ACROSS FAR NORTHEAST
CORNER. OVERALL PATTERN RATHER DIFFUSE AND DIFFICULT TO FIND SOME
SORT OF FEATURE TO HELP INCREASE POPS. SO WILL KEEP THE SLIGHT
CHANCE OF STORMS GOING FOR NOW. DID DROP THE POPS FOR FAR NORTHEAST
CORNER DUE TO THE MID LEVEL CAP. TEMPERATURE AND THICKNESS PROGS AS
WELL AS GUIDANCE SUGGEST HIGHS AGAIN IN THE 90S ACROSS PLAINS. THIS
LOOKS REASONABLE DO TO LACK OF SIGNIFICANT CLOUDS. CURRENT
TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTE. SO
STRING OF 90 DEGREE DAYS TO CONTINUE.

.LONG TERM...MOISTURE WILL CONTINUE MOVING UP FROM THE SOUTHWEST
FROM WEDNESDAY NIGHT THROUGH SUNDAY AS THE STRONG UPPER RIDGE
MEANDERS OVER THE SOUTHERN UNITED STATES.  DISTURBANCES IN THE
WEST-SOUTHWEST FLOW ALOFT WILL PRODUCE AT LEAST ISOLATED CONVECTIVE
ACTIVITY EACH AFTERNOON AND EVENING OF THE FORECAST PERIOD.
WEDNESDAY EVENING COULD SEE A LITTLE MORE ACTIVITY...ESPECIALLY OVER
THE SOUTHERN PART OF THE FORECAST AREA AS A WEAK WAVE MOVES OVER THE
STATE.  MODEL SOUNDINGS SHOW THAT STORM MOTIONS ARE FORECAST TO
REMAIN AROUND 10 MPH SO WE COULD SEE SOME HEAVY RAIN OVER LOCAL
AREAS FROM STRONGER STORMS.  THURSDAY AND FRIDAY WILL SEE CONTINUED
AFTERNOON AND EVENING CONVECTION WITH TEMPERATURES REMAINING ABOUT
THE SAME.

SATURDAY THROUGH MONDAY...AS THE UPPER HIGH MOVES WEST TOWARDS THE
STATE...WINDS ALOFT COULD BECOME EVEN WEAKER.  AS THE WINDS ALSO
TURN MORE SOUTHERLY FOR THE WEEKEND TEMPERATURES WILL WARM BACK
ABOVE NORMAL.  THE POTENTIAL FOR HEAVY RAINS WILL REMAIN HIGH.
OVERALL...THE FORECAST PATTERN WILL BE AVERAGE FOR THIS TIME OF YEAR
WITH SHOWERS AND STORMS A REGULAR PART OF THE DAILY FORECAST THROUGH
THE PERIOD.

&&

.AVIATION...EARLIER NORTHERLY SURGE HAD STABILIZED THE AIRMASS
ACROSS THE DENVER AREA...WHICH LIMITED THE STORMS TO THE HIGHER
FOOTHILLS. LATEST BOUNDARY JUST PASSED DIA WITH WEST TO NORTHWEST
WINDS NOW ACROSS AREA AIRPORTS. CONCERN NOW IS WHETHER STORMS
WILL AFFECT AREA AIRPORTS...LOOKS LIKE THREAT HAS DECREASED. THE
TEMPO TSRA GROUP MAY BE OVERDONE BUT THERE IS STILL SOME CHANCE
THROUGH AROUND 01Z. DECIDED TO DELAY THE TEMPO GROUP AN HOUR WITH
VFR CONDITIONS PREVAILING. OUTSIDE THREAT OF GUSTS TO 40 KTS AND
BRIEF RAIN ALONG WITH CEILINGS OF 5000-6000 FEET AGL IF STORMS DO
AFFECT THE AIRPORTS. AFTER 03Z...WINDS TO SHIFT TO THE SOUTHWEST AS
DRAINAGE PATTERN DEVELOPS. ON WEDNESDAY...SLIGHT CHANCE OF STORMS
DEVELOPING AFTER 20Z...THOUGH BEST CHANCE WILL STAY ALONG FOOTHILLS
WEST AND SOUTHWEST OF DENVER. IF STORMS DO AFFECT AIRPORTS...
POTENTIAL FOR WIND GUSTS TO 35 KTS ALONG WITH BRIEF RAIN. CONDITIONS
SHOULD REMAIN VFR...THOUGH CEILINGS OF AROUND 6000 FEET A
POSSIBILITY.

&&

.HYDROLOGY...STORMS TO CONTINUE ACROSS MOUNTAINS AND AND ALONG
FOOTHILLS THIS EVENING WITH A CHANCE FOR STORMS OVER THE PLAINS.
THOUGH STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THREAT FOR
FLASH FLOODING REMAINS LOW AS STORM MOTION RANGES FROM 10-15KT.
COULD BE SOME LOCALIZED FLOODING IF THE STORMS PASS OVER BURN AREAS.

CHANCES FOR AFTERNOON AND EVENING STORMS TO CONTINUE THROUGH THE
WEEK...MAINLY ACROSS THE MOUNTAINS AND FOOTHILLS. POTENTIAL FOR THE
STORMS TO PRODUCE HEAVY RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

D-L/TCD
Hazardous weather outlook, Jul 26, 10:08 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT TUE JUL 26 2011

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL BECOME
MORE NUMEROUS DURING THE AFTERNOON. THE STORMS WILL SPREAD ACROSS
THE FOOTHILLS AND PLAINS THROUGH THE EARLY EVENING HOURS. BRIEF
HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS.

A FEW STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE
WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL CONTINUE MOVING OVER COLORADO THROUGH THE
END OF THIS WEEK AND OVER THE WEEKEND.  A STRONG UPPER HIGH WILL
REMAIN IN PLACE OVER THE SOUTHERN PLAINS THROUGH THE WEEKEND WITH
LIGHT SOUTH TO SOUTHWEST FLOW OVER COLORADO.  DAYTIME HEATING WILL
FUEL AFTERNOON SHOWERS AND THUNDERSTORMS THAT DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS EACH DAY.  SHOWERS WILL THEN DRIFT OVER  THE
ADJACENT PLAINS DURING THE EVENING HOURS.  THUNDERSTORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL AT TIMES.
TEMPERATURES WILL ALSO REMAIN QUITE WARM THROUGH THE PERIOD WITH
HIGHS ON THE PLAINS IN THE LOWER TO MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS OF
COLORADO AFTER 3 PM.

D-L/DANKERS

In the hours before

Local storm report, Jul 26, 4:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       LIMON                   39.27N 103.69W
07/26/2011  M2.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            IN 25 TO 30 MINUTES

&&

JK
Special weather statement, Jul 26, 4:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT TUE JUL 26 2011

COZ049-262345-
WASHINGTON COUNTY CO-
517 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL WASHINGTON COUNTY

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
ARICKAREE SCHOOL...OR 28 MILES SOUTH OF AKRON...MOVING NORTHEAST AT
10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ARICKAREE
SCHOOL.

LAT...LON 3966 10296 3975 10318 3996 10300 3989 10280
      3986 10280 3985 10279 3984 10279
TIME...MOT...LOC 2317Z 223DEG 13KT 3979 10305

The radar

The Denver radar (KFTG), 43 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
July 26, 5:00 PM MST
Where
Arapahoe County, 1.38 mi S of Sheridan
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.650, -105.020

Thunderstorm Wind, Denver

When
July 26, 5:05 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.730, -104.960

Strong winds associated with a wet microburst blew a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322430, 322428.